Illinois, 2023Flash Flood and Damaging Winds in Illinois, September 6, 2023
September 6, 2023 · NWS LOT · 5 events in 2 counties and zones
Scattered thunderstorms moved across parts of northern Illinois during the morning of September 6th producing heavy rain, localized flooding and localized wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms moved across parts of northern Illinois during the morning of September 6th producing heavy rain, localized flooding and localized wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Sep 6, 1:14 AM CST, 2 hours 11 minutes earlier.
Area forecast discussion, Sep 6, 1:14 AM CST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
214 AM CDT Wed Sep 6 2023
.SHORT TERM...
Issued at 214 AM CDT Wed Sep 6 2023
Through Thursday...
An early morning surface analysis depicts a 1004 mb surface low
pressure system centered near Eau Claire, Wisconsin with an
associated cold front stretching southward through far southeastern
Minnesota, eastern Iowa, and eastern Missouri. Ahead of the cold
front, it is a seasonably warm and muggy early September night
with temperatures currently in the low to mid 70s (which are
normal daytime highs for this time of year).
We continue to watch for signs of sustained attempts for the nose a
30-35kt low-level jet between 925 and 800mb to initiate convection
across central and northern Illinois. Recent AMDAR soundings from
RFD/ORD/MDW continue to depict the presence of a dry layer
between 900 and 700 mb. However, 1-minute GOES-16 nighttime
microphysics imagery shows a subtle increase in ACCAS near I-39
where radar imagery occasionally depicts blips, signifying at
least some degree of moistening is occurring within the
aforementioned dry layer. Available high resolution model guidance
continues to suggest a forecast scenario where convection rapidly
develops near and moves over the Chicago metropolitan area
between 5 and 9 AM, presumably out of the area of aforementioned
ACCAS. Though, though time will tell if sufficient moistening
actually takes place to support more than a single puff or two of
sprinkles. At any rate, if a thunderstorm were to develop, the
available instability bolstered by steep mid-level lapse rates of
7-8 K/km may provide enough oomph for an updraft pulse or two to
spit out pea to quarter size hail. Again, such a threat will be
over the Chicago metro between 5 and 9 AM.
Beyond the threat for thunderstorms this morning, the surface cold
front will sweep across the area after sunrise leading to breezy
west winds and lowering humidity levels. With increasing
stratocumulus clouds and cold air advection offsetting the normal
influence of diurnal heating, highs today will range from the mid
70s west of I-39 to the mid 80s east of I-55. As mid-level
temperatures cool within the core of the upper-level trough and
subtle DCVA increases ahead of a secondary upper-level wave
approaching from the west, low- to mid-level lapse rates may
steepen sufficiently to support widely scattered showers this
afternoon and evening, mainly north of I-80. Even so, this
afternoon by no means looks like a washout.
As the storm system and secondary wave depart tonight into
Thursday, periods of partly to mostly cloudy skies, seasonably
cool temperatures, and continued west to northwest winds will be
the norm. Lows tonight will range from the upper 50s to lower 60s,
and highs tomorrow will range from the upper 60s lakeside to
lower 70s inland. Lowering inversion heights along the backside of
the departing low should suppress the development of any showers
on Thursday. Finally, persistent winds down the fetch of Lake
Michigan will cause waves to build toward northwestern Indiana,
leading to dangerous rip currents from Thursday morning through
perhaps the early portion of the weekend. With the weather not
expected to be exactly beach- worthy, we'll let the day shift take
care of any nearshore and marine- based headlines.
Borchardt
&&
.LONG TERM...
Issued at 214 AM CDT Wed Sep 6 2023
Thursday night through Tuesday...
A 500 mb ridge over the Southern Plains continues to build through
the end of the week setting up northwest flow over Northern
Illinois. While in most cases the thought of northwest flow would
lead to the potential for storms, drier air that is expected to
advect over the region through the end of the week will keep rain
out of the forecast starting late Thursday. Cooler air moving down
the northwest flow from Canada will keep temperatures in the 60s and
70s, with overnight lows in the 50s and low 60s. The ridge is
forecast to move slightly east over the weekend which could lead to
a slight warming trend that could make for a possibility of low 80s
in the day time highs for the weekend, but should not be much more
than that. Though it is incredibly subjective, Thursday through
Sunday is looking quite pleasant.
By Sunday, the upper level pattern starts to morph over Alberta,
Canada and a fairly broad shortwave trough descends southward from
Canada toward the Great Lakes. 24 hours ago, models were suggesting
it would pass through on Monday, but recent models trends has slowed
the progression with in turn has resulted in PoPs being added to
Tuesday as well as Monday. Weak instability and pulses in vorticity
maxima will keep a slight chance for thunder in the forecast, but
current limitations in shear and moisture puts confidence in
severity low at the moment. Exact timing and strength can be
reassessed closer in time; however, with model consistency
suggesting the trough moving down, it keeps the potential for
inclement whether in the forecast for the early part of next week.
DK
&&
.AVIATION...
Issued at 1229 AM CDT Wed Sep 6 2023
For the 06Z TAFs...
Aviation Forecast Concerns:
* Maintained SHRA/TSRA coverage overnight with MVFR cigs through
Wednesday morning.
* South to southwest winds gusting between 20 to 25 knots through
Wednesday afternoon.
* Return of MVFR cigs Wendesday evening as winds diminish.
A weak boundary has already pushed through the Chicago Metro area
bringing light rain showers to area terminals. A cold front is
moving through the Mississippi River Valley heading east through
the overnight hours. Scattered storms are developing along the
front producing lightning and locally moderate rainfall. With the
scattered development, maintained the TEMPO group for area
terminals. The question will be whether the storms pass directly
over the terminal or pass to the north and south. While winds are
mainly out of the south to southwest, they continue to over
perform with gusts around 20 knots. Kept the stronger gusts in the
TAF through at least the frontal passage. Cigs have also fallen to
at or below 2000 feet for MVFR level conditions. with the
extensive cloud deck reaching back to Eastern Iowa, chose to make
the cigs prevailing through the overnight hours.
Current expectations is for the front to have passed through the
area by the 12Z TAF package. Winds are forecast to remain gusty
and out of the southwest behind the front, but clouds should lift
a little and break up to allow for VFR conditions. It is likely
that there will still be moisture upstream around the
Minnesota/Wisconsin border that can move east southeastward
Wednesday afternoon. Cannot rule out the chance for a light
sprinkle, but with a lack of forcing behind the front confidence
was low enough to keep showers out of the TAF, but will be
monitored through the day. With additional subsidence and the
front being farther east, winds are forecasted to diminish after
00z and pivot to west to northwest. As the sun sets, clouds fill
in for a return to MVFR cigs later on Wednesday evening.
DK
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Sep 6, 1:29 AM CST, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
229 AM CDT Wed Sep 6 2023
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-070730-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
229 AM CDT Wed Sep 6 2023 /329 AM EDT Wed Sep 6 2023/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Limited Hail risk...up to quarter size hail.
Limited Damaging Wind Risk...up to 50 mph.
DISCUSSION...
Scattered thunderstorms are possible late this evening and
overnight. If any more intense thunderstorms are able to develop,
a few may be capable of producing strong to locally damaging wind
gusts and hail. The overall severe threat is low, however.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday and Friday...
High Swim Risk Lake Michigan beaches.
Monday and Tuesday...
Limited Thunderstorm Risk.
DISCUSSION...
.SPOTTER INFORMATION STATEMENT...
Spotters are unlikely to be needed.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east-northeast at 25 to 35 mph.
LMZ740>745-070730-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
229 AM CDT Wed Sep 6 2023
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Limited Thunderstorm Risk.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday and Friday...
Hazardous conditions for small craft are likely.
Tuesday...
Limited Thunderstorm Risk.
DK
Visit us at www.weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago
Thunderstorm Wind, Du Page
- When
- September 6, 3:25 AM CST
- Where
- Du Page County, 1.29 mi W of Naperville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 41.767, -88.175
Small to medium size tree limbs were blown down west of downtown Naperville, including near Aurora Road and River Road.
Thunderstorm Wind, Du Page
- When
- September 6, 3:26 AM CST
- Where
- Du Page County, 0.69 mi S of Naperville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 41.760, -88.150
A photo shared on social media showed a snapped tree near a hospital. Other tree damage was observed nearby.
Thunderstorm Wind, Du Page
- When
- September 6, 3:28 AM CST
- Where
- Du Page County, 1.55 mi E of Naperville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 41.770, -88.120
Small to medium size tree limbs were blown down.
Thunderstorm Wind, Cook
- When
- September 6, 4:58 AM CST
- Where
- Cook County, 2.08 mi SE of Orland Park
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.610, -87.820
A wind gust to 60 mph was measured.
Flash Flood, Cook
- When
- September 6, 5:35 AM CST to 8:30 AM CST
- Where
- Cook County, 4.53 mi WSW of Matteson to 0.68 mi S of Tinley Park
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 41.471, -87.789
Numerous viaducts and underpasses were flooded across the southern suburbs of Chicago. Rainfall amounts included 2.99 inches in Park Forest and 2.90 inches in Peotone.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, September 6 to 10, 202312 deaths · 34 events
- Heat in Arizona, September 6, 20231 death · 1 event
- Rip Current in Maryland, September 6, 20231 death · 1 event
- Hail and Damaging Winds in Mississippi, September 6, 2023$125,000 · 1.75 in hail · 23 events
- Hail and Damaging Winds in Mississippi, September 6, 2023$114,000 · 1 in hail · 14 events
- Damaging Winds in Virginia, September 6, 2023$29,000 · 52 kt wind · 4 events
- Excessive Heat in Texas, September 6 to 7, 202321 events
- Hail and Damaging Winds in Arkansas, September 6 to 8, 20231 in hail · 19 events
- Excessive Heat in Louisiana, September 6 to 7, 202317 events
- Damaging Wind in Arkansas, September 6, 2023$15,000 · 55 kt wind · 1 event
- Heat in Mississippi, September 6, 20237 events
- Hail and Damaging Winds in Alabama, September 6, 2023$7,000 · 1 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120944, 1120942, 1120943, 1120939, 1120945.